Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 82, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at May 28, 2020, 12:24 PM CDT for 4 counties in Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2020, 12:24 PM CDT (17:24 UTC)
- Expired
- May 28, 2020, 1:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hardin County, TX, Jasper County, TX, Jefferson County, TX, Orange County, TX
The radar
The Houston radar (KHGX), 103 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 12:27 PM CDT | TSTM WND DMG | China, TX | KBMT POSTED PUBLIC PICTURES ON SOCIAL MEDIA OF TREE DAMAGE NEAR CHINA TX. TIME ESTMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -237 J/kg
- Mixed-layer LCL
- 1285 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
323
WUUS54 KLCH 281724
SVRLCH
TXC199-241-245-361-281830-
/O.NEW.KLCH.SV.W.0082.200528T1724Z-200528T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
1224 PM CDT Thu May 28 2020
The National Weather Service in Lake Charles has issued a
* Severe Thunderstorm Warning for...
Northwestern Jefferson County in southeastern Texas...
Southern Hardin County in southeastern Texas...
Northwestern Orange County in southeastern Texas...
Southern Jasper County in southeastern Texas...
* Until 130 PM CDT.
* At 1223 PM CDT, a severe thunderstorm was located near China, or
near Sour Lake, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Beaumont, Orange, Lumberton, Vidor, Silsbee, Sour Lake, Nome, Bevil
Oaks, China, Rose City, Pine Forest, Lakeview and Weiss Bluff.
This includes Interstate 10 in Texas between mile markers 869 and
844.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3040 9415 3013 9387 2989 9442 2989 9444
3011 9445 3011 9460 3017 9462
TIME...MOT...LOC 1723Z 236DEG 14KT 3009 9436
HAIL...1.00IN
WIND...60MPH
$$
K. KuyperWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 11:14 AM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, May 28, 11:14 AM CDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Lake Charles LA 1114 AM CDT Thu May 28 2020 .UPDATE... Latest WV imagery and UA analysis shows the upper low migrating slowly over AR. Sfc features remain difficult to define as the pres gradient and wind field remain weak, although a very diffuse boundary appears to extend from AR into SE TX with southerly winds acrs S LA and the coastal waters trending more vrbl further inland. Area radars show patchy light to moderate rain/showers acrs cntl LA and SE TX. An ocnl lightning strike is possible, but overall thunder has been minimal. Despite considerable cloudiness from the Lakes region into cntl LA, expect increasing instability with daytime heating, and an increasing chance for showers and tstms as the day progresses. The risk for a few strong to marginally severe storms also remains, with isolated strong wind gusts and/or hail possible. Made a few minor modifications to the fcst this morning, namely hourly temps and dewpoints as well as sky conditions. This resulted in a slight adjustment to sky condition wording in the zones, but otherwise no significant changes were made. 24 && .PREV DISCUSSION... /issued 621 AM CDT Thu May 28 2020/ AVIATION... VFR conditions are expected to prevail at area terminals throughout the day with BKN high clouds. Scattered showers are expected to develop by mid-morning and transition to thunderstorms during the afternoon hours. Ceiling and visibility restrictions along with brief gusty winds will be possible in the vicinity of any stronger showers and storms. Shower and thunderstorm activity should decrease during the late afternoon into the early evening. 26 PREV DISCUSSION... /issued 330 AM CDT Thu May 28 2020/ DISCUSSION... Upper low still nearly stationary across OK and AR this morning. Radar is all clear for the time being. Guidance is not in as good of agreement as yesterday with precipitation chances, however the pattern still looks favorable for showers and thunderstorms to develop over much of the area again today. The low will begin to open up and lift out to the northeast resulting in a weak front entering into the region this afternoon into tonight. This should aid in thunderstorm development this afternoon, even though some of the guidance looks low on the POPs other guidance is still indicating likely POPs. A drying trend should begin into the remainder of the week and early next week looks dry. By the later half of next week, guidance looks favorable for normal spring early summer shower and thunderstorm activity. 27 && .PRELIMINARY POINT TEMPS/POPS... AEX 81 64 86 64 / 60 20 20 0 LCH 86 69 87 69 / 50 30 20 0 LFT 87 69 87 69 / 30 40 30 10 BPT 85 70 87 69 / 50 20 20 0 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. && PUBLIC...24
Hazardous weather outlook, May 28, 5:43 AM CDT, 6 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 543 AM CDT Thu May 28 2020 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-291045- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron- Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton- Southern Jasper-Southern Newton- 543 AM CDT Thu May 28 2020 This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low, however some storms could get strong enough in the afternoon to produce some hail and gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ430-432-435-450-452-455-470-472-475-291045- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 543 AM CDT Thu May 28 2020 This Hazardous Weather Outlook is for the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 28, 11:56 AM CDT, 28 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1156 AM CDT Thu May 28 2020
TXZ201-215-216-261-281745-
Orange TX-Jefferson TX-Hardin TX-Southern Jasper TX-
1156 AM CDT Thu May 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON...SOUTHERN
HARDIN...WESTERN ORANGE AND SOUTHERN JASPER COUNTIES UNTIL 1245 PM
CDT...
At 1154 AM CDT, Doppler radar was tracking strong thunderstorms near
Devers, or 8 miles east of Liberty, moving northeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Beaumont, Lumberton, Vidor, Silsbee, Kountze, Sour Lake, Nome,
Hamshire, Bevil Oaks, China, Rose City, Pine Forest, Lakeview, Weiss
Bluff and Fannett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3023 9464 3043 9419 3011 9386 2980 9435
2989 9436 2989 9443 2990 9444 3011 9445
3011 9460
TIME...MOT...LOC 1654Z 241DEG 19KT 3001 9466
K. KuyperThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 11:56 AM CDT | Special Weather Statement | LCH | Hardin, Orange | 49 min |
| May 28, 12:57 PM CDT | Severe Thunderstorm Warning | LCH | Jasper, Tyler | 48 min |
| May 28, 1:17 PM CDT | Severe Thunderstorm Warning | LCH | Hardin | 58 min |
| May 28, 1:29 PM CDT | Severe Thunderstorm Warning | LCH | Hardin, Jasper, Jefferson, Orange | 61 min |
| May 28, 1:47 PM CDT | Special Weather Statement | LCH | Jasper, Tyler | 43 min |
| May 28, 2:02 PM CDT | Special Weather Statement | LCH | Hardin | 43 min |
| May 28, 2:43 PM CDT | Severe Thunderstorm Warning | LCH | Jasper, Newton | 32 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.